Accidental overdose of intrathecal cytarabine in children

Rachel Thienprayoon, Kenneth M. Heym, Lindsay Pelfrey, Daniel C. Bowers

Research output: Contribution to journalArticle

3 Scopus citations

Abstract

Objective: To report 2 cases of intrathecal cytarabine overdose in children with cancer, neither of whom underwent cerebrospinal fluid (CSF) exchange per current recommendations or developed apparent toxicity related to the event. Case Summary: A 17-year-old female with newly diagnosed acute myeloid leukemia received 177 mg of intrathecal cytarabine rather than the appropriate dose of 70 mg. She was monitored closely with no apparent toxicity from the event. A 4-year-old boy with newly diagnosed precursor B-cell acute lymphoblastic leukemia received 175 mg of intrathecal cytarabine rather than the appropriate dose of 70 mg. CSF was immediately withdrawn and intrathecal hydrocortisone was instilled for possible antiinflammatory effect. He developed no apparent toxicity from the event. Discussion: Cytarabine is an important chemotherapeutic agent in the treatment of leukemia. One case report of intrathecal cytarabine overdose was identified in the literature, which recommended CSF exchange as management. Neither child in our report underwent CSF exchange or developed apparent toxicity related to the event. Institutional changes were made in both cases to prevent similar events. Conclusions: These cases demonstrate that measures such as CSF exchange are not uniformly required for cytarabine overdose.

Original languageEnglish (US)
Pages (from-to)e24
JournalAnnals of Pharmacotherapy
Volume47
Issue number5
DOIs
StatePublished - May 1 2013

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Accidental overdose of intrathecal cytarabine in children'. Together they form a unique fingerprint.

  • Cite this